Does anyone have hallucinations and bad dreams from taking Gleevec for CML?
Hallucinations from taking Gleevec for CML
Posted 04 April 2014 - 03:17 PM
I never had hallucinations, but I have lived with nightmares every night for years. I blame it on my hectic crazy life, where I always have something going on, and I do not think I relax when I go to sleep.
Posted 04 April 2014 - 05:32 PM
I seem to dream a lot more on Sprycel also, although I've always been able to remember my dreams very vividly. . .far more than anyone I've talked to. I have a much more difficult time getting to sleep, as well. I will often lay awake tossing and turning for hours. Very frustrating.
That said, I'm happy to keep taking TKIs. I'll take poor sleep and stupid rashes over shorter life-span any day.
Posted 04 April 2014 - 08:31 PM
My husband was hallucinating and the leukemia doctor felt it was not from the Gleevec or the leukemia. We decided it was from a strong pain pill and that was discontinued. He was taken off Gleevec for 2 weeks and now is back on it and the bad dreams and hallucinations are back again. I feel the Gleevec is really helping lower the blood count and is working. He has bad dreams and when he wakes up he really believes weird things are happening or he's fighting in a war or he was poisoned in the fields or that there are people all around him. I guess I just have to accept the hallucinations and realize the Gleevec is helping. He has many other health issues so it could be the combination of drugs he is taking. He is going for another sleep apnea sleep over and a new machine. He refused to use it 10 years ago but has now changed his mind. If the sleep apnea machine doesn't help I'm thinking of getting him to a geritologist (?sp) who will go thru the medicine he is taking and also see if he is getting dementia or something.
Posted 04 April 2014 - 08:37 PM
My husband sleeps all the time. If I get him up to eat, the next thing I know is he wants to go back to bed. Also he's lost his appetite and hardly eats anything, so different from the way he use to be.
Posted 04 April 2014 - 10:14 PM
I'm wondering if he is suffering some depression from the diagnosis. Fatigue is also a side effect for a lot of people from the TKIs.
Posted 04 April 2014 - 11:06 PM
How long has he been taking Gleevec and how is he responding to it? Any side effects?
Posted 04 April 2014 - 11:45 PM
Thanks for mentioning depression. This is very possible since he can't do the greenhouse work he's used to doing since he can barely walk and he's sleepy all the time. Also he's facing possible dialysis in the near future. He takes so many pills now that I hate to see him take another one but I will check with his doctor. What does TKIs mean?
Posted 04 April 2014 - 11:49 PM
He's been taking Gleevec since about Nov. 2013. As I mentioned I don't know if the hallucinations are from the Gleevec or not. His face has swollen and his eyes don't look good. He takes so many other pills, it's hard to tell.
Posted 05 April 2014 - 08:22 AM
Gleevec can cause several side effects but a common one is called periorbital edema. That means the tissues around his eyes collect fluid and they look swollen. Generally the fluid drains away during the day when the person is upright. If your husband is sleeping all the time, reclined, the fluid is not going to drain. Another common side effect is severe muscle cramping.
It does sound as though there may be a drug interaction going on, something you could also discuss with your pharmacist.
TKI stands for tyrosine kinase inhibitor, the targeted drug therapy we are taking for our leukemia. It keeps the cells that are responsible for the CML from reproducing out of control.
To best help your husband you may need to learn much more about his disease. Have his doctor, who may, or may not, know much about it himself, tell you more. It's fairly uncommon and before the advent of Gleevec, people did not survive.
If the side effects from Gleevec are too much for your husband there are at least two others he could try, Sprycel and Tasigna.
God luck, Fran, and keep coming back here with your questions. There a people on here who know more about this disease than the average doctor. (I'm not one of them , but I've had this for over 5 years with my share of side effects from two different TKIs.)
"You can't change the direction of the wind but you can adjust your sails."
DX 12/08; Gleevec 400mg; liver toxicity; Sprycel 100mg.; CCyR 4/10; MMR 8/10; Pleural Effusion 2/12; Sprycel 50mg. Maintaining MMR; 2/15 PCRU; 8/16 drifting in and out of undetected like a wave meeting the shore. Retired 12/23/2016! 18 months of PCRU, most recent at Mayo on 7/25/17 was negative at their new sensitivity reporting of 0.003.<p>
Posted 05 April 2014 - 08:22 PM
When I was on gleevec I used to dream almost every night, whereas pre-gleevec and now post-gleevec dreams were very rare. I suspect that actually the amount of dreaming was the same but the difference was that I was remembering the dreams, just a theory. My dreams were sometimes good sometimes not. Overall I miss my gleevec dreaming. I don't miss how tired gleevec made me. The period from 3-6 months were difficult for me you might find that your husband adjusts better to the drug in time although drug interactions are not going to help.
Dx Dec 2010 @37
2x IVF egg collection
Glivec 600 & 800mg
PCRU March 2012
Unsuccessful pregnancy attempt - relapsed, 3 months interferon (intron A), bad side effects from interferon
Nilotinib 600mg Oct 2012
PCRU April 2013, 2 years MR4.5 mostly PCRU with a few blips
April 2015 stopped again for pregnancy attempt (donor egg), pregnant first transfer, 0.110 at 10wks, 2.1 at 14wks, 4.2 at 16wks, started interferon, slow dose increase to 25MIU per wk, at full dose PCR< 1 for remainder of pregnancy
Healthy baby girl Jan 2016, breastfed one month
Nilotinib 600mg Feb 2016
MMR May 2016
PCRU Feb 2017
Posted 05 April 2014 - 09:25 PM
I had some very weird dreams and mild hallucinations post-diagnosis. Thankfully they didn't last very long, no longer than a few weeks. The 'hallucinations' were mainly like moving shadows in my peripheral vision. Minor, but disturbing nonetheless.
I always attributed it to post-dx stress, lack of sleep, and the usually massive daily doses of Hydrea that I was taking (3200mg/day). The lack of sleep was due to the Gleevec, and I still get mild insomnia now that I'm on Sprycel. To me, TKIs = insomnia.
Posted 06 April 2014 - 04:24 PM
Hi Fran: It sounds like something else is going on besides taking Gleevec. Yes, you should have someone go over all his medications if he is on that much. These drugs can help in some ways, and hinder you in others. As for the sleep apnea, I have to say that my husband has been very cooperative in the use of his machine. He used to toss and turn all night. He has been on the machine now for over 8 years, and he sleeps very peacefully, unless something else is bothering him when he does not feel good.
Glad the Gleevec is working for the Leukemia. I really think something else is going on in his system.
So glad you joined us here. Hope we can continue to be of help to you and your husband.
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users